MAUDE Adverse Event Report: STRYKER SPINE-FRANCE ES2 CANNULATED MODULAR TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-FRANCE ES2 CANNULATED MODULAR TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48280145
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 02/13/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that;the sales rep representative reported that the tip of the tap broke inside the patient during the procedure.The sales rep further reported that the k wire was inserted.There was a kink in the k wire which happened during the insertion process.The tap was placed down the k wire and the surgeon began tapping.When he removed the tap there was debris inside the patients bone, which he assumed to be the tip of the tap.The debris appeared to be in one piece.The surgeon did not attempt to get the tip of the tap out of the patient because the procedure was undertaken using a minimally invasive technique and removal of the tip would have made the procedure more invasive.The surgeon reported that he was not unduly concerned about the unintended metal in the patient.The sales representative was in the case.
 
Additional Manufacturer Narrative
Method: visual inspection, device history review, complaint history review, risk assessment; result: the reported event was confirmed via visual inspection.Manufacturing records were reviewed and no relevant issues were found.Conclusion: the probable root causes of this event are user error - awl not being used to prepare the pedicle; or normal wear and tear of instruments.
 
Event or Problem Description
It was reported that the sales rep representative reported that the tip of the tap broke inside the patient during the procedure.The sales rep further reported that the k wire was inserted.There was a kink in the k wire which happened during the insertion process.The tap was placed down the k wire and the surgeon began tapping.When he removed the tap there was debris inside the patients bone, which he assumed to be the tip of the tap.The debris appeared to be in one piece.The surgeon did not attempt to get the tip of the tap out of the patient because the procedure was undertaken using a minimally invasive technique and removal of the tip would have made the procedure more invasive.The surgeon reported that he was not unduly concerned about the unintended metal in the patient.The sales representative was in the case.

Brand Name
ES2 CANNULATED MODULAR TAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key6402161
Report Number0009617544-2017-00095
Device Sequence Number10931259
Product Code LXH
UDI-Device Identifier04546540710413
UDI-Public(01)04546540710413
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48280145
Device Lot Number151527
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/13/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/14/2017
Supplement Report FDA Received Date05/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1